Skip to content
Long Term Prednisone Use
avatar
baytan2 posted:
I was diagnosed with RA last year after several courses of taking tapering doses of prednisone. I am now taking methotrexate 17.5 mg weekly, humira 40 mg (self-injected) every two weeks, mobic 7.5 mg daily along with calcium, vitamin D and iron supplements for anemia. I also take regular meds for high blood pressure and med for irregular heart beat. I am 55 years old. My question is does anyone take prednisone as maintenance med? My rheumatologist ordered 10 mg daily and I have been taking it, but I want off this. I am an RN and I have seen first hand the side effects of this drug. I have been taking it since last May. I began with a tapering dose and when I got to 10 mg I was supposed to remain at that amount. I ask her about it every time I go for an appointment but she won't discuss stopping it. I am thinking about just tapering myself off and see what effects I have. Does anyone else take prednisone as a maintenance med? I would really like to hear from others about this med. Thanks all. And (btw) I take folic acid but it doesn't really help with the side effects of the methotrexate OR could the side effects be due to the steroid?
Reply
 
avatar
DIYSTER responded:
I tapered off the Prednisone last November but just started taking it again the end of March since I was flaring and hurting (and travelled 1400 miles to visit family). When I tapered off last year I started feeling the joint pain but I think it is from all my severe joint damage. All my blood work has been normal since I started Humira a year ago. I am not taking Metho because everything else seems to be working. I have heard the Metho injections result in a lot less side effects so something to look into. Anyway, back to Pred - I don't want to take it but it helps so much with the pain. My max dose is only 10 mg a day so it isn't too bad. I hope to taper off again in a few months. I see it as something I will probably need forever (but on and off). As far as taking it every day as a maintenance med, I'm skeptical about that. I say, if you can tolerate life without the Prednisone, do it. Goes the same for any med IMHO.
 
avatar
lady2wild2 responded:
Aloha

I'm on prednisone @ 20 mg a day for 3 yrs and there are times its is push to 40 mg I have not been diagnosed with re but I do have vasculitis disease a now just found out that I have type 2 diebetes, besides kidney disease and copd yes I'm a mess. The long term sides affects are not as you know. It is not easy dealing with the side affect from this medicine, I will never come off of this medicine they I will be on for the rest of my life. If you try to stop it my body starts to shuts down. However everyone is different and you need to get a second opinion.
 
avatar
dfbdar responded:
HI I have been on prednisone 10mg for over 3 yrs now with a 13mg push a couple of times. I dont want to be on it at all but cant live with the pain when I try to get off. I already have osteopenia (pre-osteoporosis) and have cataracs starting to form on my eyes. The drug is a miracle and a nightmare at the same time. Just started humira hoping with it I will in time be able to get off it. My Rhemy said that some people can get off and some people will never be able to. In guess we all will just have to wait and see. This is a horrible disease. By the way I have RA and crohns disease along with spinal stenosis.
Dar
 
avatar
DeeCeline responded:
I am an RN also. I was on prednisone for a while, tapering down over 6 weeks right before I went on mxt. I felt like crap! -- 10 mg is not a very large dose, but I imagine that it still is not a lot of fun being on it. I think I have been lucky with the mtx - I get reflux from it and a little queasy, but I would rather deal with that rather than the SE's of prednisone. As a nurse, you know what it does to your glucose levels and your ability to heal. If your MD will not even discuss other options for you, then perhaps you need another MD. Good luck!
 
avatar
tracesnana responded:
Have you considered your diet might be contributing to your pain? I was dx'd with Arthritis in 1999, I took chemo with a maintenance dose of 5mg prednisone, until I discovered the Whole30 autoimmune protocol diet. I discovered grains and sugar were pain triggers. I now follow the diet closely and I do not take any drugs for my arthritis. There is a companion book "It Starts With Food" that is an eye opener when linking modern foods with health issues. It was written by Dallas and Melissa Hartwig. They have a website. www.whole9life.com


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Helpful Tips

Dry eyes and dry mouthExpert
Patients with RA may develop dryness of the eyes and mouth due to a condition called secondary Sjogrens Syndrome. The dryness is due to ... More
Was this Helpful?
34 of 41 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.